Ohio, 2011

Damaging Wind in Ohio, August 24, 2011

August 24, 2011 · NWS ILN · 1 event in 1 county or zone

A disturbance moving eastward across northern Ohio produced a large area of showers and thunderstorms in central Ohio during the morning hours. Enough organization occurred within this area of thunderstorms to produce severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A disturbance moving eastward across northern Ohio produced a large area of showers and thunderstorms in central Ohio during the morning hours. Enough organization occurred within this area of thunderstorms to produce severe weather. The main threat from these storms was damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 24, 5:36 AM EST, 44 minutes earlier.

Area forecast discussion, Aug 24, 5:36 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
636 AM EDT WED AUG 24 2011

.SYNOPSIS...
A DISTURBANCE WILL CROSS THROUGH NORTHERN OHIO EARLY THIS MORNING
WITH SHOWERS AND THUNDERSTORMS MOVING WEST TO EAST EARLY TODAY. A
COLD FRONT WILL CROSS THE OHIO VALLEY TONIGHT WITH ANOTHER ROUND
OF THUNDERSTORMS EXPECTED TO AFFECT THE REGION. HIGH PRESSURE
WILL STRENGTHEN OVER THE GREAT LAKES REGION ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SOLID AREA OF SHOWERS OVER NORTHERN CWA AND ISOLATED STORMS AROUND
ADAMS/HIGHLAND COUNTY WILL CONTINUE TO SEE AND EASTWARD
PROGRESSION EARLY THIS MORNING. RADAR LOOP SHOWING A SEWD DIVING
WAVE IN THE CONVECTION OVER NORTHERN OHIO. THIS WILL HELP
PROPAGATE THE STORMS AROUND AND ESPECIALLY NORTH OF METRO COLUMBUS
EARLY TODAY. THIS WAVE WILL QUICKLY RACE EAST AND THE FORCING WILL
OUTRUN THE LOWER LEVEL CONVERGENCE TO HELP WASH OUT THE SHOWERS
OVER CWA EARLY TODAY. TEMPERATURES WILL REACH THE UPPER 80S TO
AROUND 90.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
A COLD FRONT WILL STRENGTHEN AS IT MOVES SOUTHEAST THROUGH THE
REGION TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE FOUND WITH THE
FRONTAL PASSAGE. THE SYSTEM PROGRESSES QUICKLY TO THE SOUTHEAST AS
THE PARENT LOW CROSSES EASTWARD THROUGH CANADA. DRIER AIR WILL
QUICKLY BE PULLED IN ON THE BACK SIDE OF THIS FRONT...MARKING A
QUICK END TO THE RAINFALL. BY DAYBREAK THURSDAY...ANY LINGERING
SHOWERS WOULD ONLY BE EXPECTED IN THE SOUTHEAST PORTION OF OHIO
AND CWA.

HIGH PRESSURE WILL THEN MARK A DISTINCT AND PROLONGED DRYING TREND
OVER THE OHIO VALLEY AS HURRICANE IRENE TRACKS NORTH ALONG THE
EAST COAST. THE FLOW BETWEEN THE HIGH THAT WILL BE OVER THE UPPER
MIDWEST AND THE HURRICANE WILL KEEP DRY AIR IN THE REGION THROUGH
THE WEEKEND AND INTO NEXT WEEK. COOLER TEMPERATURES ON THURSDAY
AND FRIDAY WILL EXPERIENCE A GRADUAL WARMUP WITH EACH PASSING DAY
AS THE AIR IN THE OHIO VALLEY MODERATES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
AN OVERALL QUIET WEATHER PATTERN WILL PERSIST FRIDAY THROUGH THE
WEEKEND. A SURFACE RIDGE IN PLACE FRIDAY WILL RESULT IN LIGHT
WINDS AND PARTLY CLOUDY SKIES. AS IRENE STAYS WELL TO OUR
EAST...SUBSIDENCE MAY LIMIT CLOUD COVER ON SATURDAY. DAYTIME
TEMPERATURES WILL RUN IN THE MID TO UPPER 80S. THE RIDGE
RETROGRADES BY SUNDAY WHICH WILL BRING MORE NORTHERLY FLOW AND A
DECREASE IN DAYTIME TEMPERATURES BY A FEW DEGREES. CLOUD COVER IS
EXPECTED TO INCREASE BY LATE MONDAY AHEAD OF AN APPROACHING
TROUGH.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
CONVECTION ASSOCIATED WITH S/W MOVG THE ACRS THE LP OF MI ATTM IS
STILL AFFECTING KCMH/KLCK. THE CONVECTION SHOULD BE ON GOING AT THE
BEGINNING OF THE TAF PERIOD AND IS FCST TO AFFECT KCMH/KLCK FOR A
COUPLE OF HOURS AT THE ONSET OF THE TAF. THE S/W SWINGS E QUICKLY
AFTER 12Z...LEAVING THE TAFS BETWEEN SYSTEMS. NOT SEEING MORE THAN
SCT CLDS FOR THE DAYLIGHT HOURS.

AN H5 LOW DIGS ACRS SRN CANADA THIS AFTN...PUSHING A TROF AXIS INTO
THE GREAT LAKES. AHEAD OF THIS FEATURE A SFC CDFNT IS PUSHING SE
TOWARDS THE REGION. MODELS ARE IN AGREEMENT IN DEVELOPING A LINE
OF TSRA AHEAD OF THE FNT AND SWINGING THEM INTO THE TAFS AFT 00Z.
CONFIDENCE HAS INCREASED ENUF THAT A LINE OF TSRA WILL AFFECT THE
TAFS...SO INCLUDED A TEMPO GROUP BETWEEN 03Z AND 09Z.

FRONT PUSHES THRU THE WRN TAFS AROUND 09Z AND ABOUT 12Z IN THE
E...ENDING THE CHC OF TSRA AND SHIFTING THE WINDS TO THE W.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...LATTO
AVIATION...SITES
Hazardous weather outlook, Aug 24, 3:41 AM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
441 AM EDT WED AUG 24 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-250845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
441 AM EDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL CROSS THE OHIO VALLEY FROM NORTHWEST TO
SOUTHEAST OVERNIGHT TONIGHT. A LEADING LINE OF THUNDERSTORMS
ASSOCIATED WITH THE FRONTAL PASSAGE MAY CONTAIN DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 24, 2:00 AM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
300 AM EDT WED AUG 24 2011

OHZ026-035-044-240730-
AUGLAIZE OH-HARDIN OH-LOGAN OH-
300 AM EDT WED AUG 24 2011

...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHWESTERN LOGAN...
WESTERN HARDIN AND NORTHEASTERN AUGLAIZE COUNTIES THROUGH 330 AM
EDT...

AT 251 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BUCKLAND...MOVING EAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CRIDERSVILLE...
WAYNESFIELD AND ALGER.

ALSO...FRYBURG...ST. JOHNS...UNIOPOLIS...ROUNDHEAD...MCGUFFEY...
SILVER CREEK...JUMBO AND WALTON ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 4052 8362 4051 8429 4069 8431 4069 8423
      4066 8422 4066 8411 4065 8410 4065 8389
      4072 8389 4072 8388 4074 8364
Special weather statement, Aug 24, 2:50 AM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
350 AM EDT WED AUG 24 2011

OHZ026-044-045-240815-
HARDIN OH-LOGAN OH-UNION OH-
350 AM EDT WED AUG 24 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN UNION...NORTHERN LOGAN
AND SOUTHERN HARDIN COUNTIES THROUGH 415 AM EDT...

AT 348 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
ROUNDHEAD...MOVING EAST AT 45 MPH.

WIND GUSTS TO 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BELLE CENTER...KENTON
AND RICHWOOD.

ALSO...NORTHWOOD...SILVER CREEK...RUSHSYLVANIA...BIG SPRINGS...
MENTZER...RIDGEWAY...MOUNT VICTORY AND PFEIFFER ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

LAT...LON 4051 8341 4051 8325 4050 8324 4040 8325
      4044 8390 4054 8389 4054 8388 4062 8388
      4066 8341
Special weather statement, Aug 24, 2:56 AM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
356 AM EDT WED AUG 24 2011

OHZ035-043-044-240830-
AUGLAIZE OH-LOGAN OH-SHELBY OH-
356 AM EDT WED AUG 24 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY...
NORTHWESTERN LOGAN AND AUGLAIZE COUNTIES THROUGH 430 AM EDT...

AT 354 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MOULTON...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WAPAKONETA...BOTKINS...
CRIDERSVILLE...JACKSON CENTER...WAYNESFIELD...LAKEVIEW AND RUSSELLS
POINT.

ALSO...FRYBURG...MONTRA...UNIOPOLIS...ST. JOHNS...BLOOM CENTER AND
LEWISTOWN ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 4065 8410 4065 8389 4065 8388 4040 8388
      4044 8436 4062 8435 4066 8411
Special weather statement, Aug 24, 6:08 AM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
708 AM EDT WED AUG 24 2011

OHZ064-065-074-241200-
FAIRFIELD OH-HOCKING OH-PICKAWAY OH-
708 AM EDT WED AUG 24 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
PICKAWAY...HOCKING AND SOUTHERN FAIRFIELD COUNTIES THROUGH 800 AM
EDT...

AT 706 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF PLEASANTVILLE TO LOGAN ELM VILLAGE...
MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...PLEASANTVILLE...
LANCASTER...BREMEN...SUGAR GROVE...ROCKBRIDGE...HOCKING HILLS STATE
PARK...LOGAN AND CARBON HILL.

ALSO...TARLTON...CLEARPORT...WHISLER...WEST RUSHVILLE...RUSHVILLE...
NORTH BERNE...LAURELVILLE AND HIDEAWAY HILLS ARE NEAR THE PATH OF
THIS LINE OF STRONG THUNDERSTORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3947 8216 3947 8227 3938 8229 3939 8250
      3937 8253 3944 8274 3947 8274 3947 8284
      3953 8302 3987 8247 3984 8247 3983 8239
      3975 8240 3974 8236 3960 8237 3960 8226
      3956 8225 3956 8215

The radar

The Cincinnati radar (KILN), 110 km away, was scanning. The volume nearest the first event began at 11:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
August 24, 6:20 AM EST to 6:24 AM EST
Where
Fairfield County, Lancaster
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.720, -82.600

A few trees were reported down due to damaging thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337062.